Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 462, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2016, 4:11 PM MDT for Kit Carson County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 10, 2016, 4:48 PM MDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:20 PM MDT | HAIL 0.88 | 8 Nnw Stratton, CO | ESTIMATED 30 TO 40 MPH WINDS AND NEAR 1 INCH OF RAIN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WUUS53 KGLD 102211
SVRGLD
COC063-102300-
/O.NEW.KGLD.SV.W.0462.160810T2211Z-160810T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 500 PM MDT
* AT 411 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF VONA...OR 7 MILES NORTHWEST OF STRATTON...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3932 10275 3946 10277 3952 10241 3936 10237
TIME...MOT...LOC 2211Z 250DEG 9KT 3938 10269
HAIL...1.25IN
WIND...60MPH
$$
0072 follow-up statements
092
WWUS53 KGLD 102228
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT WED AUG 10 2016
COC063-102300-
/O.CON.KGLD.SV.W.0462.000000T0000Z-160810T2300Z/
KIT CARSON CO-
428 PM MDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...
AT 428 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
STRATTON...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3932 10275 3946 10277 3952 10241 3936 10237
TIME...MOT...LOC 2228Z 250DEG 9KT 3939 10264
HAIL...1.00IN
WIND...60MPH
$$
007599
WWUS53 KGLD 102248
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT WED AUG 10 2016
COC063-102256-
/O.CAN.KGLD.SV.W.0462.000000T0000Z-160810T2300Z/
KIT CARSON CO-
448 PM MDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIT CARSON
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
VERY HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3932 10275 3946 10277 3952 10241 3936 10237
TIME...MOT...LOC 2243Z 250DEG 9KT 3941 10258
$$
007What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:59 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 10, 1:59 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 159 PM MDT WED AUG 10 2016 .SHORT TERM...(This evening through Thursday) Issued at 159 PM MDT Wed Aug 10 2016 As of 230 pm CDT, 130 pm MDT, skies across the Tri-State Region were mostly clear with the exception of some daytime cumulus developing over eastern Colorado. Temperatures have climbed into the low to mid 90s so far today. Winds are south at 10 to 20 mph with some gusts as high as 25 mph. At the surface, a low pressure is centered over southeast Wyoming. The low pressure extends south across eastern Colorado into northeastern New Mexico. Aloft, a shortwave trough is moving northeast across northern Colorado into western Nebraska. Additional weak perturbations are moving northeast toward the Tri- State region from southern Colorado. For this afternoon through tonight, a few thunderstorms are possible as weak disturbances pass over the High Plains. Overall, am anticipating a few storms to develop over central Colorado, spreading northeast. Most of the activity looks to remain west and north of the Tri-State Region tonight. However, a few storms are certainly possible over northeast Colorado and southwest Nebraska. Current instability parameters this afternoon suggest SBCape of 2000+ J/kg over NW Kansas, diminishing as you head west, lapse rates of 8+ C/km, and DCAPE near 1500 J/kg. These parameters would indicate storms may be strong, perhaps severe. The lack of wind shear is somewhat concerning so unsure how organized/persistent any storms would be. On Thursday, a cold front is expected to move south across the High Plains. By Noon MDT, this front is currently forecast to be roughly along a line from McCook, NE to Goodland, KS to Kit Carson, CO. The cold front is expected to serve as a focus for tomorrow's thunderstorm development. This is especially highlighted by numerous members of forecast guidance (NAM, WFR-ARW, WRF-NMM, SREF, GFS, Canadian Model). Severe weather parameters indicate some storms may be strong to severe. Better jet dynamics are forecast with a right entrance region over the High Plains. Wind shear increases a little as well so storms should be more organized. A quick moving squall line seems most probable. Latest PWAT forecasts predict values approaching 1.70 inches. In the end, storms that develop tomorrow should be capable of large hail, damaging winds and torrential downpours. Storms may progress quickly if a cold pool is able to develop so flash flooding may not be too much of a concern. .LONG TERM...(Thursday night through Wednesday) Issued at 159 PM MDT Wed Aug 10 2016 To begin the extended period, the CWA is being impacted by a trough that is moving through the area. For Thursday night, a cold front will be passing through the region in the late afternoon or will pass through in the early evening. In addition to the cold front, a 700 mb shortwave will be pushing through the region as will. This will help enhance storm potential. The main source of moisture will be pulled up from the desert southwest. Friday will continue to have the upper level trough moving through the region. Temperatures are expected to be in the 80s due to the passage of the cold front from Thursday. Another shortwave will move through the region beginning in the afternoon. This will help with continued precipitation potential. Saturday is looking drier than the previous two days due to the trough pushing east out of the region and a ridge moving in behind it. As well as the frontal boundary keeping most of the precipitation to the south of the CWA. There are slight chances for PoPs throughout the day over portions of the region but nothing strong is expected. Sunday through Wednesday are expected to be dry. The ridge moves over the region cutting off any moisture from the southwestern states from moving up into the area. Temperatures will slowly increase through the beginning of next week, reaching the upper 80s to low 90s by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1135 AM MDT Wed Aug 10 2016 VFR conditions anticipated over the next 24 hours. A few storms should develop over Colorado this afternoon, spreading east this evening. As of this TAF issuance, thinking storms remain west of TAF sites. A pre-frontal trough moves south across the High Plains tonight, leading to veering surface winds. Tomorrow, a disturbance is expected to move through, bringing another chance for storms along the trough and an incoming cold front. Storms are expected to develop around/after 18z near both TAF sites. Thunderstorms may be input by later TAF forecasts for Thursday afternoon. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...CLT AVIATION...RRH
Hazardous weather outlook, Aug 10, 2:03 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT WED AUG 10 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112015- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 203 PM MDT WED AUG 10 2016 /303 PM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTHEAST COLORADO, SOUTHWEST NEBRASKA, AND EXTREME NORTHWEST KANSAS. A FEW STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE REGION THURSDAY INTO THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.
In the hours before
Special weather statement, Aug 10, 2:44 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT WED AUG 10 2016 COZ090-102100- YUMA COUNTY CO- 244 PM MDT WED AUG 10 2016 ...SPECIAL WEATHER STATEMENT... AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YUMA...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YUMA. LAT...LON 4017 10262 4006 10279 4017 10280 4022 10272 TIME...MOT...LOC 2043Z 254DEG 8KT 4011 10279 007
Special weather statement, Aug 10, 3:00 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED AUG 10 2016
COZ090-102115-
YUMA COUNTY CO-
300 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YUMA...MOVING EAST AT 10 MPH.
HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND BRIEF LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
LAT...LON 4023 10259 4012 10254 4007 10279 4017 10280
4019 10279
TIME...MOT...LOC 2100Z 254DEG 8KT 4012 10274
007Special weather statement, Aug 10, 3:11 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 311 PM MDT WED AUG 10 2016 COZ090-102130- YUMA COUNTY CO- 311 PM MDT WED AUG 10 2016 ...SPECIAL WEATHER STATEMENT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF COPE...OR 24 MILES SOUTH OF YUMA...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABARR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3990 10258 3977 10256 3974 10280 3988 10280 TIME...MOT...LOC 2110Z 260DEG 18KT 3978 10283 007
Special weather statement, Aug 10, 3:13 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT WED AUG 10 2016
COZ090-102130-
YUMA COUNTY CO-
313 PM MDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
330 PM MDT...
AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YUMA...MOVING EAST AT 10 MPH.
HALF INCH HAIL...WIND GUSTS TO 40 MPH AND BRIEF RAINFALL RATES OVER
TWO INCHES AN HOUR ARE EXPECTED. THIS WILL CREATE VISIBILITIES DOWN
TO A MILE OR LESS AT TIMES.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4023 10259 4012 10254 4007 10279 4017 10280
4019 10279
TIME...MOT...LOC 2111Z 254DEG 8KT 4013 10271
007Special weather statement, Aug 10, 3:47 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 347 PM MDT WED AUG 10 2016 COZ091-102200- KIT CARSON COUNTY CO- 347 PM MDT WED AUG 10 2016 ...SPECIAL WEATHER STATEMENT... AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF VONA...OR 9 MILES NORTHEAST OF SEIBERT...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND BRIEF HEAVY RAINFALL PRODUCING REDUCED VISIBILITIES WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL KIT CARSON COUNTY. THIS INCLUDES INTERSTATE 70 IN COLORADO NEAR MILE MARKER 407. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3928 10285 3939 10291 3954 10259 3940 10250 TIME...MOT...LOC 2146Z 239DEG 10KT 3938 10274 007
Special weather statement, Aug 10, 3:59 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED AUG 10 2016
COZ090-102215-
YUMA COUNTY CO-
359 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES
SOUTHWEST OF YUMA...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
ADDITIONALLY...ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH AND
REDUCED VISIBILITIES ARE POSSIBLE. THIS ALONG WITH THE HEAVY
RAINFALL THAT OCCURRED WITHIN THE PAST HOUR COULD PRODUCE SOME MINOR
FLOODING.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4005 10256 3998 10280 4000 10280 4000 10279
4012 10279 4018 10267
TIME...MOT...LOC 2157Z 244DEG 16KT 4006 10280
007The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:44 PM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Aug 10, 3:00 PM MDT | Special Weather Statement | GLD | Yuma | 15 min |
| Aug 10, 3:11 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Aug 10, 3:13 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Aug 10, 3:47 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| Aug 10, 3:59 PM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Aug 10, 4:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.